Thunderstorm Wind, Washington
- When
- July 12, 4:50 PM EST
- Where
- Washington County, Crouch Xrd
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -82.420
A few trees were reported down.
Isolated pulse convection developed ahead of a frontal boundary which was moving slowly south across the Kentucky border into Northeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated pulse convection developed ahead of a frontal boundary which was moving slowly south across the Kentucky border into Northeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 12, 2:35 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT SUN JUL 12 2009 .SHORT TERM (TONIGHT THROUGH TUESDAY)...FRONTAL BOUNDARY REMAINS NEAR THE KY BORDER. UPPER TROF SLOWLY SAGGING INTO THE AREA FROM THE N. SCATTERED CONVECTION REMAINS POSSIBLE ACROSS THE AREA THIS EVENING OVER MOST AREAS UNTIL LOSS OF HEATING. CONVECTIVE COMPLEXES WILL CONTINUE TO DEVELOP WEST OF THE AREA INTO MONDAY. NW STEERING FLOW FAVORS A TRACK A BIT MORE SW THAN PREVIOUS MODEL RUNS. MODEL QPF REMAINS IN BUCKSHOT MODE. POP AND QPF GRIDS CLOSE TO HPC/ECMWF SOLUTIONS WHICH DEPICTS BEST CHANCE AND HEAVIEST RAINFALL ACROSS SW PORTIONS OF MRX CWA UNTIL MID DAY MONDAY. SURFACE FRONT WILL LIKELY WORK S TO S EDGE OF MRX CWA BY MONDAY EVENING AND CONDITIONS WILL BECOME SOMEWHAT DRIER. MODEL DEPICTED TEMP RECOVERY LOOKS OVERDONE FOR TUESDAY SO WENT A FEW DEGREES LOWER. .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...HIGH PRESSURE ACROSS THE AREA BRINGING DRY WEATHER FOR TUESDAY NIGHT. A WARM FRONT PUSHES INTO THE AREA ON WEDNESDAY...BUT MOISTURE IS LIMITED SO KEPT ONLY A LOW CHANCE POPS GOING FOR WEDNESDAY WITH BEST CHANCES IN THE NORTH. A COLD FRONT FOLLOWS ON THURSDAY AND LINGERS FRIDAY...WILL KEEP CHANCE POPS FOR GOING FOR THURSDAY AND FRIDAY. THE FRONT SHIFTS EAST OF THE CWA ON SATURDAY...WILL KEEP ONLY SLIGHT CHANCE POPS FOR THE MOUNTAINS. HIGH PRESSURE RETURNS BRINGING DRY WEATHER FOR SUNDAY. STAYED NEAR MEX/HPC GUIDANCE FOR TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 86 70 93 71 / 70 60 20 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 84 65 91 69 / 50 50 20 10 10 OAK RIDGE, TN 71 83 65 92 70 / 50 50 10 10 10 TRI CITIES AIRPORT, TN 66 83 61 88 63 / 30 20 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SON/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 423 AM EDT SUN JUL 12 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-130830- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 423 AM EDT SUN JUL 12 2009 /323 AM CDT SUN JUL 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW STRONG THUNDERSTORMS COULD DEVELOP THIS AFTERNOON OR EVENING ...AND POSSIBLY PRODUCE WINDS GUSTS UP TO 40 MPH AND SMALL HAIL. LOCALLY HEAVY RAINS MAY ALSO OCCUR WITH THE STRONGEST STORMS. THE BEST CHANCES FOR THIS TO OCCUR WILL BE ACROSS THE CUMBERLAND PLATEAU. ANY SHOWERS OR STORMS THAT DO DEVELOP...SHOULD BE MOVING SOUTHEAST AT 15 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME HOWEVER...ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE JUST ABOUT EACH DAY...AND PRODUCE SOME CLOUD-TO-GROUND LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY AT THIS TIME. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 513 PM EDT SUN JUL 12 2009 TNZ017-044-046-122215- NORTHWEST CARTER-SULLIVAN-WASHINGTON- 513 PM EDT SUN JUL 12 2009 ...A STRONG THUNDERSTORM WAS AFFECTING CARTER...SULLIVAN AND WASHINGTON COUNTIES... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH. JONESBOROUGH... AVONDALE... JOHNSON CITY... WATAUGA... HUNTER... ELIZABETHTON... SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE MORRISTOWN TN 517 PM EDT SUN JUL 12 2009 TNZ017-044-046-122215- NORTHWEST CARTER-SULLIVAN-WASHINGTON- 517 PM EDT SUN JUL 12 2009 ...A STRONG THUNDERSTORM WILL AFFECT CARTER...SULLIVAN AND WASHINGTON COUNTIES... AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GRAY...MOVING SOUTHEAST AT 10 MPH. LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE JONESBOROUGH... AVONDALE... JOHNSON CITY... WATAUGA... HUNTER... ELIZABETHTON... SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
The Knoxville radar (KMRX), 91 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
2 thunderstorm wind. Local standard time, as filed.
A few trees were reported down.
A few trees were reported down along Highway 25 W two miles north northwest of White Oak.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181071, 181072.